More MS news articles for September 2002

Viagra 'linked to nosebleeds'

http://news.bbc.co.uk/1/hi/health/2165870.stm

The anti-impotence drug Viagra may cause severe nosebleeds, British doctors have warned.
Doctors at a London hospital have highlighted the cases of two men who were admitted to hospital after taking the drug.

Both men had taken the drug to boost sexual performance, but had to be hospitalised to stop them from bleeding.

But Pfizer, the manufacturers of Viagra, dismissed the suggestions saying clinical trials had shown no link between the drug and nosebleeds.

Doctors from St George's Hospital in Tooting published details of two cases in the Journal of the Royal Society of Medicine.

In the first case, a man in his late 50s turned up at A&E after he had been bleeding heavily from his nose for six hours.

Initial attempts to stem the loss of blood failed and the patient had to be admitted to hospital.

More advanced techniques eventually helped to stop the bleeding, but the patient was required to stay in hospital for six days.

Writing in the journal, doctors said: "During the admission the patient volunteered that, in the hours before his first nosebleed, he had been engaging in energetic sexual activity."

Sexual activity

The man said he had also taken 50mg of Viagra.

In the second case, a man in his early 70s turned up at hospital after bleeding from his nose for five hours.

The doctors managed to stop the bleeding but the patient was required to stay in hospital for two days.

Both patients had a history of high blood pressure.

The doctors suggested the nosebleeds could be linked to the effects of Viagra on tissue in the nose.

The nasal passages contain erectile tissue. This tissue can be irritated during sex and, according to doctors, explains why many people get "stuffy" during intercourse.

But they believe that Viagra could also irritate the tissue and cause nosebleeds.

Claims dismissed

However, there have been few reports of a link between the drug and excessive nosebleeding.

But the doctors suggest this may be because patients are embarrassed to reveal they may have taken Viagra.

"This effect, however, might be under reported because of the sexual disinclination of most patients to discuss sexual matters in public, especially those relating to sexual dysfunction."

In a statement, Pfizer said: "Data from clinical trials and the surveillance of adverse events following Viagra's introduction, indicates that reports of nosebleeds among patients taking Viagra are extremely rare and does not suggest an association.

"In fact, in the longest running study of Viagra to date, which includes monitoring 1,000 Viagra users over four-year period, no nosebleeds have been reported."
 

© MMII, BBC